Indiana, 2022Damaging Winds in Indiana, August 1, 2022
August 1, 2022 · NWS PAH · 2 events in 1 county or zone
A cluster of severe thunderstorms with widespread damaging winds affected the Evansville area. The storms initially formed over Illinois and west central Indiana along the residual outflow boundary left by an early morning thunderstorm complex.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms with widespread damaging winds affected the Evansville area. The storms initially formed over Illinois and west central Indiana along the residual outflow boundary left by an early morning thunderstorm complex. The atmosphere was very unstable during the late afternoon and early evening, when peak mixed-layer capes approached 4000 J/kg. Once the storms formed an organized cold pool, new thunderstorms developed on the western flank of the storm complex as an unstable southwest wind flow was lifted over the cold pool.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 1:50 PM CST, 4 hours earlier.
Area forecast discussion, Aug 1, 1:50 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Paducah KY
250 PM CDT Mon Aug 1 2022
.SHORT TERM...(Tonight through Wednesday night)
Issued at 250 PM CDT Mon Aug 1 2022
The atrocious humidity is back, with dew points 75 to 80 and heat
index values up to 105, or so from SEMO into southern IL and far
west KY. Values are not quite as high from southwest IN into the
KY Pennyrile. There is an area of enhanced CU from KIND west to
south of KSPI to KIRK. The suite of HREF HiRes guidance varies
somewhat. Some of the models develop convection and move it south,
to southwest across our area late today into tonight, becoming
cold pool and outflow dominant with time. The NAM and HRRR are not
as bullish on such a scenario, keeping the focus more on the
Evansville Tri-State region. We will carry slight chances a bit
farther west to account for some of the HiRes guidance. Such a
scenario is not uncommon in this setup. It is very unstable with
favorable mid level lapse rates, and decent effective bulk shear
over the northeast 1/2 of the region.
Convective chances will appear again Tuesday. Then we should see a
break Wednesday, with convective chances back in the forecast
Wednesday night as the unsettled pattern remains in place. We will
continue with our Heat Advisory as is, and a Special Weather
Statement elsewhere.
.LONG TERM...(Thursday through Monday)
Issued at 250 PM CDT Mon Aug 1 2022
Very humid conditions will persist into early next week. South to
southwest winds will continue to pump tropical humidity into our
region. The moisture-laden atmosphere will be prone to generating
locally heavy downpours in any convection. The highest chances for
storms will be on Thursday into Friday, when a weak surface boundary
may push as far south as the lower Ohio Valley and southeast
Missouri.
On Thursday and Friday, the 500 mb pattern will consist of a Bermuda
high and a Plains high. Between these two systems, a weak trough
will exist over the Ohio Valley area. This will help support
scattered thunderstorms near the weak surface front.
Over the weekend, the models still indicate the 500 mb high over the
Plains will strengthen and expand east across the mid and upper
Mississippi Valley. This upper-level high should reduce convective
coverage to just isolated across most of the area. Heat and humidity
will build back up, with heat indices topping 100 in the forecast
both days.
There is quite a bit of model variability for Monday. The general
model trend seems to be for the 500 mb high to retreat westward back
to the Plains. This would allow a little more northwest flow over
our region, along with a bit of an increase in convection and a bit
lower heat.
&&
.AVIATION...
Issued at 1140 AM CDT Mon Aug 1 2022
SSW winds 5 to 15 kts will be the rule this afternoon with sct-bkn
cigs below 3k/ft continuing to diminish in coverage. Expect
additional scattered clouds 3-5k/ft to persist through the end of
the day. Late today through tonight, we will monitor southern IL,
southwest IN and northwest KY for thunderstorm development. It is
possible that if the storms become somewhat organized, they may
tend to propagate south, southwest toward the Mississippi River
tonight. That remains unclear at this time, and is not reflected
in the Terminal Forecasts at KPAH and KCGI. We will limit vicinity
shower to KMVN/KEVV and KOWB and update if needed as confidence
increases. SSW winds 5 to 10 kts will continue.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Wednesday for ILZ075-080-081-084-
085-088-092.
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ076-086-087-100-
107>111.
IN...None.
KY...None.
&&Hazardous weather outlook, Aug 1, 1:55 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
255 PM CDT Mon Aug 1 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
255 PM CDT Mon Aug 1 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Heat Advisory will continue for portions of southeast Missouri and
southern Illinois, with a Special Weather Statement for elevated
heat concerns over the rest of the region.
There is a chance of thunderstorms late today through tonight. Some
of the storms may become strong or briefly severe, especially across
the Evansville Tri State region. Hail and strong winds are most
likely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The Heat Advisory will continue Tuesday through Wednesday for
southeast Missouri and southern Illinois.
There is a chance for thunderstorms Tuesday. Strong storms cannot be
ruled out, with strong winds most likely.
Potentially hazardous heat is expected this weekend. Afternoon heat
indices will peak from 100 to 105 degrees.
There is a good chance of thunderstorms Wednesday night through
Friday. The main hazards will be lightning and brief heavy
downpours. Thunderstorm chances Saturday and Sunday are forecast to
become very small.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon through tonight.
In the hours before
Local storm report, Aug 1, 5:04 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 2 E BELLMONT 38.38N 87.87W
08/01/2022 M1.50 INCH WABASH IL EMERGENCY MNGR
REPORTED ON HIGHWAY 15 JUST EAST OF
BELLMONT.
&&
DWSLocal storm report, Aug 1, 5:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT MON AUG 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 2 SSE MOUNT CARMEL 38.39N 87.76W
08/01/2022 E1.00 INCH WABASH IL EMERGENCY MNGR
&&
DWSThunderstorm Wind, Vanderburgh
- When
- August 1, 5:50 PM CST to 6:05 PM CST
- Where
- Vanderburgh County, 3 mi NE of Darmstadt to Evansville
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 38.131, -87.541
Widespread damaging winds from 60 to 70 mph swept across the Evansville metropolitan area from north to south. A few businesses suffered roof damage. Hundreds of trees were snapped, uprooted, or had large branches broken. Some of the trees landed across power lines. Some downed trees blocked roads. Numerous power outages occurred. Up to 28,000 electric customers in and near Evansville were without power in the aftermath of the storm. The first report of a downed tree and power lines was about ten miles north of downtown Evansville, or three miles northeast of Darmstadt. Tree damage became more widespread as the storms moved across the north side of the Evansville metro area and then across downtown Evansville. A peak wind gust of 68 mph was measured by the Evansville airport automated observing system. The duration of wind gusts above 60 mph lasted for at least four minutes at the airport. There was an unofficial measured gust of 62 mph a couple miles south of Darmstadt.
Thunderstorm Wind, Vanderburgh
- When
- August 1, 6:06 PM CST to 6:15 PM CST
- Where
- Vanderburgh County, 1 mi ESE of Evansville to 1 mi SSE of Evansville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 37.974, -87.533
Widespread damaging winds continued their path through the metropolitan area. Areas east and southeast of downtown Evansville received considerable tree damage. The most intense wind damage was in and around Wesselman Park, which is located just east of downtown Evansville. Winds estimated near 75 mph downed numerous trees in that area. The roof of an athletic building at the park was damaged. A trained spotter estimated winds gusted to 65 mph just southeast of downtown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040764, 1040769.